Virginia, 2010

Heavy Snow in Virginia, December 6 to 7, 2010

December 6 to 7, 2010 · NWS MRX · 1 event in 1 county or zone

Strong upslope winds brought heavy snow to a few locations in the higher elevations. The lower elevations reported 1 to 3 inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong upslope winds brought heavy snow to a few locations in the higher elevations. The lower elevations reported 1 to 3 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 6, 2:55 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 6, 2:55 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 AM EST MON DEC 6 2010

.SHORT TERM (TODAY AND TONIGHT)...CURRENT SURFACE ANALYSIS SHOWS A
LARGE DOME OF HIGH PRESSURE CENTERED OVER THE PLAINS...BRINGING COLD
AND DRY AIR OVER THE FORECAST AREA. AREA RADARS REVEAL SCATTERED
FLURRIES OVER THE NORTHERN HALF OF THE FORECAST AREA THIS MORNING...
RESULTING FROM A MOIST NORTHWEST FLOW FROM THE GREAT LAKES REGION.
THIS HIGH WILL REMAIN CENTERED OVER THE PLAINS THROUGH TONIGHT...
BRINGING A PERSISTENT NORTHWEST WIND FLOW OVER THE APPALACHIANS.
WITH A SHALLOW LAYER OF MOISTURE REMAINING AROUND 850 MB...EXPECT
SCATTERED FLURRIES AND/OR SNOW SHOWERS TO CONTINUE ACROSS MAINLY THE
NORTHERN HALF OF THE FORECAST AREA THROUGH TONIGHT. AS FOR TEMPS...
GFS AND NAM MOS GUIDANCE NUMBERS ARE IN GENERAL AGREEMENT FOR TODAY
AND TONIGHT...BUT WILL PLAN TO COMPROMISE WHERE SOME DIFFERENCES ARE
NOTED.

.LONG TERM (TUESDAY THROUGH SUNDAY)...UPPER TROUGH IN NORTHEAST
PRODUCING NORTHWEST FLOW OVER AREA AND THIS PERSISTS THROUGH ABOUT
THURSDAY...WHEN THE FLOW BEGINS TO STRAIGHTEN OUT AND TEND TOWARD
ZONAL. H10-H5 THICKNESSES ARE FAIRLY LOW...LOW ENOUGH FOR SNOW
EVERYWHERE...BUT AIRMASS IS PRETTY DRY TOO...SO HAVE LIMITED POPS TO
CHANCE AT BEST...EVEN IN FAVORED UPSLOPE AREAS ALL WEEK. EVEN THEN
EXPECT MAINLY FLURRIES WITH SPRINKLES IN WARMEST AREAS TO THE SOUTH.
BY FRIDAY A FRONT APPROACHES WITH A QUITE IMPRESSIVE SURFACE
PRESSURE GRADIENT...AND SO WINDS WILL TURN SOUTHERLY AND THICKNESSES
WILL BEGIN RISING AGAIN FOR A LITTLE WARM UP ON THE WEEKEND.
SATURDAY SHOULD SEEM QUITE TROPICAL COMPARED TO THE ICEBOX WE WILL
HAVE BEEN IN FOR THE FIRST HALF OF THE WEEK. LOOKS ALSO LIKE A
CHANCE FOR SOME MODERATE RAIN ON THE WEEKEND. WILL NOT GO OVERBOARD
WITH THE POPS THIS FAR OUT. BUT STAY TUNED. ADJUSTED THE MAX TEMPS
DOWN NEARLY EVERYWHERE IN THE FIRST PART OF THE EXTENDED PERIOD AS
LATEST GFS IS COLDER THAN LAST FORECAST PACKAGE.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   38  21  37  18  40 /   0   0   0   0   0
KNOXVILLE AIRPORT, TN     34  19  30  16  36 /  10  10   0   0   0
OAK RIDGE, TN             34  19  31  16  36 /  10  10   0   0   0
TRI CITIES AIRPORT, TN    29  16  24  14  32 /  10  20  10  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/BB
Hazardous weather outlook, Dec 6, 5:00 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST MON DEC 6 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) MON DEC 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSEASONABLY COLD AIR MASS WILL SETTLE OVER THE REGION FOR MOST
OF THE WEEK. BY THIS WEEKEND...A STRONG LOW PRESSURE SYSTEM WILL
MOVE ACROSS THE REGION BRINGING THE POSSIBILITY OF STRONG WINDS
AROUND THE MOUNTAINS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wise

When
December 6, 6:00 AM EST to December 7, 10:00 AM EST
Where
Wise forecast zone
Reported by
Law Enforcement
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Law enforcement personnel reported 8 inches of snow fell across Wise.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268042.